Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 364, NWS Birmingham, AL

July 5, 2009Fayette County, Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2009, 8:36 AM CDT for Fayette County, Lamar County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2009, 8:36 AM CDT (13:36 UTC)
Expired
Jul 5, 2009, 8:55 AM CDT
In force
19 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:25 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 5, 6:25 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 AM CDT SUN JUL 5 2009

.UPDATE...FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

LARGE AREA OF CONVECTION POISED TO MOVE INTO CENTRAL ALABAMA THIS
MORNING...IN WAVE ONE OF WHAT MAY BE A MULTI-WAVE ATTACK OF
CONVECTIVE COMPLEXES. WHILE ACTIVITY IS PRETTY STRONG THIS
MORNING...IT COULD GET EVEN STRONGER (OR SEVERE) IF CONDITIONS ARE
ABLE TO BECOME MORE UNSTABLE AS WE HEAD ON INTO THE AFTERNOON.
HIGH POPS (CATEGORICAL TO LIKELY) ARE IN ORDER FOR TODAY.

MODELS IN GENERAL AGREEMENT THAT THERE MAY BE A SHORT LULL IN THE
ACTIVITY SOMETIME THIS EVENING...BUT ANOTHER UPPER LEVEL IMPULSE
WILL LIKELY BRING IN MORE RAIN/STORMS LATER ON TONIGHT. MODELS
HAVE REALLY PUMPED UP THE POPS FOR TONIGHT...AND ITS REALLY HARD
TO GO AGAINST THAT.

FORECAST CONFIDENCE STARTS TO DECREASE DUE TO UNCERTAINTIES
ASSOCIATED WITH FRONTAL MOVEMENT AND IT ULTIMATE POSITION. GETTING
CONFLICTING SIGNALS ON HOW LONG IT WILL TAKE THE FRONT TO PUSH FAR
ENOUGH SOUTH TO BRING RAIN CHANCES DOWN TO CLIMO OR LOWER LEVELS.
TENDED TO FOLLOW THE NAM FOR NOW...WHICH SUGGESTS THE DEEPER
MOISTURE WILL PUSH SOUTH AND EASTWARD BY TUESDAY MORNING.

IN THE MIDDLE TO LONG TERM (BEYOND TUESDAY)...THE UPPER LEVEL
PATTERN REMAINS DOMINATED BY THE BIG RIDGE IN THE SOUTHERN
PLAINS/FOUR CORNERS AREA. WITH ALABAMA IN THE EASTERN SIDE OF THIS
RIDGE...AND A GENERAL NORTHWEST FLOW ALOFT OVER US...WE WILL HAVE
TO BE CAUTIOUS ABOUT MORE CONVECTIVE SYSTEMS COMING OUR WAY. WHILE
QUITE WARM...TEMPERATURES DONT SEEM TO BE TOO OUT OF HAND
CONSIDERING THE TIME OF YEAR.

/61/

&&

.AVIATION...12Z TAF DISCUSSION.

ACTIVE WEATHER PERIOD EXPECTED AS A COLD FRONT MOVES INTO AND
ACROSS THE NORTHERN SECTIONS. NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS EXPECTED AND SOME STORMS COULD BE SEVERE.

FOR TCL, BHM, EET AND ANB...THROUGH 16Z EXPECT CEILINGS 3000 TO
5000 FEET TO DEVELOP WITH ISOLATED SHOWERS AND THUNDERSTORMS.  AFTER
16Z EXPECT MVFR CONDITIONS TO DEVELOP AS AREAL COVERAGE OF SHOWERS
AND STORMS INCREASE WITH TEMPORARY IFR CONDITIONS IN AND NEAR
STORMS.

FOR MGM AND TOI...ONSET OF PRECIPITATION SHOULD WAIT UNTIL EARLY
TO MID AFTERNOON AND PERSIST TO NEARLY 03Z. CEILINGS OF 10 KFT WILL
TRANSITION TO NEAR MVFR. WINDS SOUTHWESTERLY WITH VARIABILITY
WITHIN THUNDERSTORMS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KSL
Hazardous weather outlook, Jul 5, 5:21 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 AM CDT SUN JUL 5 2009

ALZ011>015-017>050-061021-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
521 AM CDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AREA-WIDE THROUGH
10 PM TONIGHT. THE HIGHER LIKELIHOOD OF SEVERE STORMS DEVELOPING
WILL BE ACROSS THE NORTHERN SECTIONS THIS MORNING...THEN AREA-
WIDE THIS AFTERNOON AND EVENING. A COLD FRONT WILL MOVE SOUTHWARD
ACROSS THE NORTHERN HALF OF THE AREA. NUMEROUS TO WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE PRIMARY THREAT WILL
BE DAMAGING WINDS. IN ADDITION...WHERE STORMS PERSIST FOR ANY LENGTH
OF TIME...LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE AREA-WIDE ON MONDAY AND
THEN ACROSS THE SOUTHERN SECTIONS ON TUESDAY AS A WEAK
BOUNDARY CONTINUES TO SLOWLY MOVE SOUTHWARD. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP DURING THE PEAK HEATING HOURS. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
REQUIRED TODAY AND TONIGHT.

KSL

In the hours before

Special weather statement, Jul 5, 6:02 AM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 AM CDT SUN JUL 5 2009

ALZ014-051145-
WINSTON-
602 AM CDT SUN JUL 5 2009

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 645 AM CDT...

AT 601 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR NEEDMORE...OR NEAR HALEYVILLE...MOVING EAST AT 35
MPH.

WINDS UP TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEEDMORE.
  PEBBLE.
  ASHRIDGE.
  SIPSEY RIVER REC AREA.
  GRAYSON.
  MORELAND.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Jul 5, 7:13 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 AM CDT SUN JUL 5 2009

ALZ017-051315-
BLOUNT-
713 AM CDT SUN JUL 5 2009

...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 815 AM CDT...

AT 711 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR NECTAR...OR 5 MILES WEST OF CLEVELAND...MOVING EAST
AT 35 MPH.

WINDS UP TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NECTAR.
  CLEVELAND.
  EASLEY.
  ONEONTA.
  HIGHLAND LAKE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:24 PM CDTSevere Thunderstorm WarningBMXElmore51 min
Jul 5, 2:26 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter, Tuscaloosa49 min
Jul 5, 2:53 PM CDTSevere Thunderstorm WarningBMXGreene, Hale52 min
Jul 5, 6:09 PM CDTSevere Thunderstorm WarningBMXCoosa, Elmore, Tallapoosa51 min
Jul 5, 6:24 PM CDTSevere Thunderstorm WarningBMXElmore, Lee, Macon, Tallapoosa51 min
Jul 5, 6:38 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa22 min
Jul 5, 6:56 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Macon49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.